Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 35, NWS Raleigh, NC

June 12, 2020Halifax County, Northampton County, North Carolina

NWS Raleigh, NC issued this river flood warning at Jun 12, 2020, 12:21 PM EDT for Halifax County, Northampton County, North Carolina. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jun 12, 2020, 12:21 PM EDT (16:21 UTC)
Expired
Jun 13, 2020, 10:31 AM EDT
In force
22 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Halifax County, NC, Northampton County, NC

The radar

The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Roanoke Rapids (RRDN7). The gauge peaked at 10.51 ft at Jun 11, 2020, 12:00 PM EDT.

actionminormoderate8101206/1206/1306/14
Action stage
9 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02080500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

944 
WGUS42 KRAH 121621
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
1221 PM EDT Fri Jun 12 2020

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Lower Roanoke River At Roanoke Rapids affecting Halifax and 
  Northampton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC083-131-130420-
/O.NEW.KRAH.FL.W.0035.200612T1621Z-200613T1200Z/
/RRDN7.1.ER.200612T1533Z.200612T1545Z.200613T0000Z.NO/
1221 PM EDT Fri Jun 12 2020

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Lower Roanoke River At Roanoke Rapids.
* until Saturday morning, or until the warning is cancelled.
* At 11:45 AM Friday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 9.0 feet, Minor flood stage. Farmlands and timberlands 
  adjacent to the river in Roanoke Rapids flood.  Property on the 
  farmlands may be at risk from floodwaters.

&&

The following are the latest observations and 7 AM EST forecast 
stages for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM EST
LOCATION         STG  STG  DAY TIME    Sat   Sun   Mon   Tue   Wed

Roanoke River
 Roanoke Rapids    9   9.1 Fri 12 PM   8.8   8.4   7.9   7.5   7.2


&&

LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
          3638 7761 3645 7765         

$$
2 follow-up statements
068 
WGUS82 KRAH 130149
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
949 PM EDT Fri Jun 12 2020

...The Flood Warning continues for the following rivers in North 
Carolina...

  Lower Roanoke River At Roanoke Rapids affecting Halifax and 
  Northampton Counties

  Lower Roanoke River Near Scotland Neck affecting Halifax and 
  Northampton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC083-131-131349-
/O.EXT.KRAH.FL.W.0035.000000T0000Z-200613T1500Z/
/RRDN7.1.ER.200612T1533Z.200612T1600Z.200612T1815Z.NO/
949 PM EDT Fri Jun 12 2020

The Flood Warning continues for
  the Lower Roanoke River At Roanoke Rapids.
* At  8:45 PM Friday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Forecast...The river will continue to fall to 8.7 feet by tomorrow 
  afternoon.
* Impact...At 10.0 feet, The public boat ramp on Rockfish Ln in Weldon
  is flooded.
* Impact...At 9.0 feet, Minor flood stage. Farmlands and timberlands 
  adjacent to the river in Roanoke Rapids flood.  Property on the 
  farmlands may be at risk from floodwaters.

&&

The following are the latest observations and 7 AM EST forecast
stages for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM EST
LOCATION     STG   STG  DAY TIME     Sat   Sun   Mon   Tue   Wed

Roanoke River
  Roanoke Ra   9   8.9 Fri 09 PM     8.8   8.4   7.9   7.6   7.4


&&

LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
          3638 7761 3645 7765         

$$

NCC083-131-131349-
/O.EXT.KRAH.FL.W.0032.000000T0000Z-200614T0900Z/
/SCON7.1.ER.200531T0630Z.200609T2115Z.200613T2100Z.NO/
949 PM EDT Fri Jun 12 2020

The Flood Warning continues for
  the Lower Roanoke River Near Scotland Neck.
* At  9:00 PM Friday the stage was 28.9 feet.
* Flood stage is 28.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow afternoon.
* Impact...At 28.0 feet, Minor flooding begins, especially on the left
  bank.

&&

The following are the latest observations and 7 AM EST forecast
stages for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM EST
LOCATION     STG   STG  DAY TIME     Sat   Sun   Mon   Tue   Wed

Roanoke River
  Scotland N  28  28.9 Fri 09 PM    28.4  27.4  26.1  24.7  23.3


&&

LAT...LON 3635 7750 3633 7742 3611 7721 3608 7727
          3628 7748 3628 7759         

$$
566 
WGUS82 KRAH 131431
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1031 AM EDT Sat Jun 13 2020

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Lower Roanoke River At Roanoke Rapids affecting Halifax and 
  Northampton Counties

...The Flood Warning continues for the following rivers in North 
Carolina...

  Lower Roanoke River Near Scotland Neck affecting Halifax and 
  Northampton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC083-131-131501-
/O.CAN.KRAH.FL.W.0035.000000T0000Z-200613T1500Z/
/RRDN7.1.ER.200612T1533Z.200612T1600Z.200612T1815Z.NO/
1031 AM EDT Sat Jun 13 2020

The Flood Warning is cancelled for
  the Lower Roanoke River At Roanoke Rapids.
* At  9:45 AM Saturday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* The river fell below flood stage at  2:15 PM Friday.
* Forecast...The river will continue to fall to 8.4 feet by tomorrow 
  morning.
* Impact...At 9.0 feet, Farmlands and timberlands adjacent to the 
  river in Roanoke Rapids flood. Property on the farmlands may be 
  at risk from floodwaters.

&&

The following are the latest observations and 7 AM EST forecast 
stages for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM EST
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Roanoke River
 Roanoke Rapids    9   8.8 Sat 10 AM   8.4   7.9   7.6   7.4   7.2   

&&

LAT...LON 3652 7765 3641 7751 3635 7750 3628 7759
          3638 7761 3645 7765         

$$

NCC083-131-140231-
/O.EXT.KRAH.FL.W.0032.000000T0000Z-200614T1800Z/
/SCON7.1.ER.200531T0630Z.200609T2115Z.200614T0600Z.NO/
1031 AM EDT Sat Jun 13 2020

The Flood Warning continues for
  the Lower Roanoke River Near Scotland Neck.
* At 10:00 AM Saturday the stage was 28.5 feet.
* Flood stage is 28.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* Impact...At 28.0 feet, Minor flooding begins, especially on the left
  bank.

&&

The following are the latest observations and 7 AM EST forecast 
stages for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM EST
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Roanoke River
 Scotland Neck    28  28.5 Sat 10 AM  27.8  26.8  25.6  24.7  24.0

&&

LAT...LON 3635 7750 3633 7742 3611 7721 3608 7727
          3628 7748 3628 7759         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jun 12, 11:30 AM EDT, 51 minutes earlier.

Area forecast discussion, Jun 12, 11:30 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Fri Jun 12 2020

.SYNOPSIS...
A front will stall along the coast of the Carolinas through
Saturday, while high pressure will extend across the southern middle
Atlantic. Unsettled conditions will result when a strong mid and
upper level low develops from the OH Valley Sunday to the Carolinas
through early to mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1125 AM Friday...

In broadly cyclonic flow immediately downstream of a mid-upr level
trough that will drift across the srn Appalachians through this
evening, a low amplitude, high level perturbation now over e-cntl SC
and srn NC will lift nnewd across ern and e-cntl NC through 18-20Z.

At the surface, a slow-moving cold front was analyzed at 15Z from
near Kitty Hawk, NC swwd to near OCW and DPL in ern NC, then swd and
swwd over coastal SC and the Savannah Basin. The front will continue
to settle sewd to the NC coast, and away from the RAH CWFA through
this evening. As it does so, however, the passage of the high level
feature noted above will interact with the surface front and provide
for a continued chance of showers through early to mid afternoon
over srn Wayne and Sampson Co. Otherwise and elsewhere, after a
period of cloudy or mostly so conditions in the Coastal Plain also
related to the passing high level perturbation, skies will be partly
to mostly sunny, with high temperatures mostly in the lwr-mid 80s.

A secondary/reinforcing cold front extending from the Northeast swwd
across the OH Valley, then nwwd into the upr MS Valley, will settle
swd across the middle Atlantic today, then across VA and nrn NC
tonight. So while surface dewpoints in the 50s will be common over
the nrn and nwrn NC Piedmont today, they will extend across a larger
portion of the Piedmont and nrn Coastal Plain by early Sat, with
some 40s likely to follow for a short time during the day Sat. The
increasingly dry air mass will favor low temperatures tonight one to
two categories below average - generally upr 50s to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 340 AM Friday...

The day should start off dry area-wide with weak surface high
pressure to the north and light northeasterly flow across the area.
However an upstream upper low will begin its trek from the Great
Lakes southward across the Appalachian mtns. The true effects of
this upper low won't be fully realized until early next week but a
shortwave trough associated with this low will approach the
central/southern Piedmont Saturday afternoon. Given the weak nature
of this shortwave trough and meager thermodynamic support ahead of
it's arrival, severe potential looks to be limited but there will
likely be an increasing chance of showers across the Triad late in
the day Saturday as well as along the NC/VA state line north of the
Triangle. Elsewhere it should be dry. As for temperatures, look for
below normal highs once again with readings in the lower 80s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 450 AM Friday...

A very unsettled weather pattern is expected across central NC for
essentially the entire period, as an upper trough settles over the
Eastern US. Model guidance is even showing a closed upper low diving
down from the Great Lakes early Monday and meandering somewhere over
the Carolinas and Virginia for much of the workweek. For now have
high chance to likely POPs across the entire region from Sunday
through Tuesday, with the best chances in the afternoon and evening
due to the added help of daytime heating. Models hint at the upper
low gradually weakening and/or moving away from the area by later in
the week, so have decreasing POPs to chance on Wednesday and
Thursday. Instability should be sufficient for the possibility of
thunderstorms each day in the afternoon and evening through the
period. While an organized severe weather threat does not appear
likely at this time, a few pulse strong to severe storms certainly
cannot be ruled out. Currently, total WPC QPF for the next 7 days is
generally 2-4 inches across the region, highest in southeastern
zones, but locally higher amounts are possible. Considering this and
how much rain some spots have received during the past couple of
weeks, flooding potential will be a continued concern that will have
to be monitored over the coming days.

As for temperatures, they will largely depend on the exact
positioning of the surface low pressure to the south of the area and
surface high pressure over New England, along with a frontal
boundary separating these two air masses that looks to stall near
the Southeast US coast. Currently it appears the high pressure will
extend far enough south to keep our area on the cool side of the
frontal boundary, with temperatures about 5-10 degrees below normal
Sunday through Wednesday. The coolest days look to be Monday and
Tuesday with highs staying in the 70s in most locations. By
Thursday, models show the high pressure to the north moving east and
off the coast, which should allow for temperatures moderating to
close to normal (low-to-mid 80s).

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 638 AM Friday...

The cold front has just about made its way through all 5 TAF sites
although a post-frontal trough is still slowly making its way
through the Triad. There exists a fair amount of strato-cu between
these two features but fortunately cigs/vsbys remain VFR for the
most part (RWI is hanging onto a stubborn MVFR deck). Conditions
will improve through the morning once the post-frontal trough moves
through the area and drier air makes its way into the region, with
INT/GSO/RDU only looking at some fair weather VFR cu this afternoon.

To the east however, additional showers and storms will develop
later this morning/early afternoon. The best forcing (and thus
precip chances) will be east of FAY/RWI but since low level moisture
will be slowest to scour out at these locations, I felt that VCSH
was worth a mention although confidence is low that they will see
anything at all.

Decreasing clouds at all sites tonight with light winds and VFR
conditions. Dewpoints should be low enough to preclude fog
development.

Looking at Saturday and beyond, a series of troughs will move
through the area this weekend into early next week, bringing about
another period of unsettled weather to the area. Sunday and Monday
look to be the days with the least favorable aviation conditions
with widespread sub-VFR weather anticipated, although periods of sub-
VFR cigs and vsbys could occur through mid week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Leins
LONG TERM...Danco
AVIATION...Leins
Hazardous weather outlook, Jun 12, 12:03 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1203 PM EDT Fri Jun 12 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131615-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1203 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of unsettled weather is expected next week. Showers and
thunderstorms capable of producing heavy rain, gusty winds, and hail
will be possible mainly during the afternoon and evening hours
Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 12, 10:00 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      1 SSE ALBEMARLE         35.35N 80.18W
06/11/2020                   STANLY             NC   EMERGENCY MNGR

            WATER RESCUE AS A RESULT OF A STRANDED
            VEHICLE ON BEALE ST IN ALBEMARLE.

&&

KC
Local storm report, Jun 12, 10:05 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 SW ALBEMARLE          35.35N 80.21W
06/11/2020                   STANLY             NC   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            SSW ALBEMARLE. HWY 52 CLOSED DUE TO FLASH
            FLOODING IN DOWNTOWN ALBEMARLE.

&&

KC
Local storm report, Jun 12, 10:28 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     1 NE SNOW CAMP          35.87N 79.41W
06/11/2020                   ALAMANCE           NC   911 CALL CENTER

            TREES DOWN AT 1755 QUAKENBUSH RD.

&&
Local storm report, Jun 12, 10:35 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      SNOW CAMP               35.86N 79.41W
06/11/2020                   ALAMANCE           NC   911 CALL CENTER

            A 200 FT SECTION OF CLARK RD. WAS CLOSED BY
            DOT DUE TO FLOODING OF REEDY BRANCH CREEK.

&&
Local storm report, Jun 12, 10:38 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 SSE SNOW CAMP         35.85N 79.41W
06/11/2020                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN AT 8765 CRUTCHFIELD RD.

&&
Local storm report, Jun 12, 10:39 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 W SUTPHIN             35.88N 79.37W
06/11/2020                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN AT BETHEL SOUTH FORK RD.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:38 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Chatham, Guilford, Randolph2 hr
Jun 11, 8:43 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph, Stanly62 min
Jun 11, 9:43 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly62 min
Jun 11, 9:45 PM EDTFlash Flood Warning Considerable damage threatRAHStanly3 hr
Jun 11, 10:50 PM EDTSpecial Weather StatementRAHStanly55 min

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.